Alert archive / New Mexico / Flash Flood Watches in 2021

Flash Flood Watch 5, NWS Albuquerque, NM

July 2, 20214 counties in New Mexico

NWS Albuquerque, NM issued this flash flood watch at Jul 2, 2021, 3:56 AM MDT for 4 counties in New Mexico. It took effect at Jul 2, 2021, 12:00 PM MDT. It was in force for 34 hr.

The area

The counties it named.

The facts

Issued
Jul 2, 2021, 3:56 AM MDT (09:56 UTC)
In effect from
Jul 2, 2021, 12:00 PM MDT
Expired
Jul 3, 2021, 9:51 PM MDT
In force
34 hr
Issued by
NWS Albuquerque, NM
Flood severity
None

Counties Catron County, NM, Chaves County, NM, Lincoln County, NM, Socorro County, NM

The radar

The Holloman AFB radar (KHDX), 78 km from the middle of the area, began a volume at 09:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 00:00Z, 9.9 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 00:00Z on 2021-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 00:00Z on 2021-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -11 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2691 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-11 m²/s²
0-3 km storm-relative helicity
-56 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

344 
WGUS65 KABQ 020956
FFAABQ

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Albuquerque NM
356 AM MDT Fri Jul 2 2021

NMZ208-226-238>240-022200-
/O.NEW.KABQ.FF.A.0005.210702T1800Z-210703T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Southwest Mountains-South Central Mountains-Chaves County Plains-
Eastern Lincoln County-Southwest Chaves County-
356 AM MDT Fri Jul 2 2021

...FLASH FLOOD WATCH IN EFFECT FROM NOON MDT TODAY THROUGH THIS 
EVENING...

The National Weather Service in Albuquerque has issued a

* Flash Flood Watch for portions of central, southeast, and west 
  central New Mexico, including the following areas, in central New 
  Mexico, Eastern Lincoln County and South Central Mountains. In 
  southeast New Mexico, Chaves County Plains and Southwest Chaves 
  County. In west central New Mexico, Southwest Mountains.

* From Noon MDT today through this evening.

* Showers and thunderstorms, some with heavy rainfall, are expected 
  across the southwest and south central mountains of New Mexico as 
  well as Chaves County this afternoon and evening. Abundant 
  moisture already in place and higher instability will support 
  rainfall rates of 1 to 2 inches per hour in the stronger storms. 
  This additional rainfall combined with wet antecedent conditions 
  will enhance the risk for localized flash flooding. In addition, 
  areas near and downstream of recent burn scars may be more 
  vulnerable to rapid runoff and flash flooding.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

You should monitor later forecasts and be prepared to take action 
should Flash Flood Warnings be issued.

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

$$

DPorter
4 follow-up statements
453 
WGUS65 KABQ 030201
FFAABQ

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Albuquerque NM
801 PM MDT Fri Jul 2 2021

NMZ208-226-238>240-031015-
/O.EXT.KABQ.FF.A.0005.000000T0000Z-210704T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Southwest Mountains-South Central Mountains-Chaves County Plains-
Eastern Lincoln County-Southwest Chaves County-
801 PM MDT Fri Jul 2 2021

...FLASH FLOOD WATCH NOW IN EFFECT THROUGH SATURDAY EVENING...

The Flash Flood Watch is now in effect for

* Portions of central, southeast, and west central New Mexico, 
  including the following areas, in central New Mexico, Eastern 
  Lincoln County and South Central Mountains. In southeast New 
  Mexico, Chaves County Plains and Southwest Chaves County. In west 
  central New Mexico, Southwest Mountains.

* Through Saturday evening.

* Showers and thunderstorms, some with heavy rainfall, will continue 
  tonight while gradually decreasing in coverage. After a break 
  early Saturday morning, scattered-to-numerous showers and 
  thunderstorms with locally heavy rainfall will return Saturday 
  afternoon and evening. Abundant moisture and instability will 
  support rainfall rates of 1 to 2 inches per hour in the stronger 
  storms. Burn scars and locations with already saturated soil will 
  be especially vulnerable to rapid runoff and flash flooding.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

You should monitor later forecasts and be prepared to take action 
should Flash Flood Warnings be issued.

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

$$

44
642 
WGUS65 KABQ 030842
FFAABQ

Flood Watch
National Weather Service Albuquerque NM
242 AM MDT Sat Jul 3 2021

NMZ208-226-238>240-031800-
/O.CON.KABQ.FF.A.0005.000000T0000Z-210704T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Southwest Mountains-South Central Mountains-Chaves County Plains-
Eastern Lincoln County-Southwest Chaves County-
242 AM MDT Sat Jul 3 2021

...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH THIS EVENING...

The Flash Flood Watch continues for

* Portions of central, southeast, and west central New Mexico, 
  including the following areas, in central New Mexico, Eastern 
  Lincoln County and South Central Mountains. In southeast New 
  Mexico, Chaves County Plains and Southwest Chaves County. In west 
  central New Mexico, Southwest Mountains.

* Through this evening.

* Showers and thunderstorms, some with heavy rainfall, will 
  redevelop by this afternoon and persist through this evening. 
  Abundant moisture and instability as well as slow movement will 
  support rainfall rates of 1 to 2 inches per hour in the stronger 
  storms. Burn scars and locations with already saturated soil will 
  be especially vulnerable to rapid runoff and flash flooding.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

You should monitor later forecasts and be prepared to take action 
should Flash Flood Warnings be issued.

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

$$
536 
WGUS65 KABQ 031739
FFAABQ

Flood Watch
National Weather Service Albuquerque NM
1139 AM MDT Sat Jul 3 2021

NMZ208-226-238>240-040600-
/O.CON.KABQ.FF.A.0005.000000T0000Z-210704T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Southwest Mountains-South Central Mountains-Chaves County Plains-
Eastern Lincoln County-Southwest Chaves County-
1139 AM MDT Sat Jul 3 2021

...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH THIS EVENING...

The Flash Flood Watch continues for

* Portions of central, southeast, and west central New Mexico, 
  including the following areas, in central New Mexico, Eastern 
  Lincoln County and South Central Mountains. In southeast New 
  Mexico, Chaves County Plains and Southwest Chaves County. In west 
  central New Mexico, Southwest Mountains.

* Through this evening.

* Showers and thunderstorms, some with heavy rainfall, will 
  redevelop by this afternoon and persist through this evening. 
  Abundant moisture and instability as well as slow movement will 
  support rainfall rates of 1 to 2 inches per hour in the stronger 
  storms. Burn scars and locations with already saturated soil will 
  be especially vulnerable to rapid runoff and flash flooding.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

You should monitor later forecasts and be prepared to take action 
should Flash Flood Warnings be issued.

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

$$

24
971 
WGUS65 KABQ 040351
FFAABQ

Flood Watch
National Weather Service Albuquerque NM
951 PM MDT Sat Jul 3 2021

NMZ208-226-238>240-040500-
/O.CAN.KABQ.FF.A.0005.000000T0000Z-210704T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Southwest Mountains-South Central Mountains-Chaves County Plains-
Eastern Lincoln County-Southwest Chaves County-
951 PM MDT Sat Jul 3 2021

...FLASH FLOOD WATCH IS CANCELLED...

The Flash Flood Watch for portions of central, southeast, and west 
central New Mexico, including the following areas, in central New 
Mexico, Eastern Lincoln County and South Central Mountains. In 
southeast New Mexico, Chaves County Plains and Southwest Chaves 
County. In west central New Mexico, Southwest Mountains. has been 
cancelled.

The Flash Flood Watch is cancelled. Flooding is no longer expected 
to pose a threat.

$$

CHJ

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood watch went out at Jul 2, 3:50 AM MDT, 6 minutes earlier.

Area forecast discussion, Jul 2, 3:50 AM MDT, 6 minutes before
Area Forecast Discussion
National Weather Service Albuquerque NM
350 AM MDT Fri Jul 2 2021

.SYNOPSIS...
The Monsoon is in full swing with daily rounds of showers and storms
forecast going through at least the next seven days. The threat for
locally heavy rainfall and flash flooding will be on the uptrend
through the holiday weekend, especially in and near the mountains.
Daytime temperatures are on the uptrend and will rise back above
normal across western New Mexico by Sunday or Monday, while eastern
portions of the state remain below normal. Thunderstorm coverage will
trend down toward the end of next week as high pressure expands
across the region.

&&

.DISCUSSION...
SHORT TERM...(TODAY THROUGH SATURDAY)...
Another day and yet another round of heavy rainfall potential is in
store for the CWFA compliments of the monsoon setup. Latest surface
analysis depicts a weak backdoor front, or arguably a convectively-
induced outflow boundary, draped along a line from KLVS to north of
KCVS. This feature will sag southwestward this morning with light to
moderate precipitation persisting in its wake. Some heavier rainfall
amounts in excess of one inch per hour will support nuisance ponding
of water on roads and flows within low-water crossings/arroyos.

Diurnal storms will develop late this morning/afternoon and activity
will enjoy a rather juicy environment to support heavy rain. Expect
above normal PWATs to persist, generally similar to Thursday for all
areas except the west central and southwest zones where values will
increase 0.15-0.25". A primary driver behind the threat for flooding
today will be the migration of the upper high from Texas to the Four
Corners region. During this time, storm motions will decrease and it
could be a bit chaotic as well. This will be a recipe for additional
issues across the Sacramento Mts and Chaves County, and as a result,
will hoist another Flash Flood Watch from 18Z through 06Z/Sat. Flash
flooding has been minimal over the Upper Gila the past few days, but
with increased instability, higher PWATs and slow motions, opted to
include this zone in collaboration with WFO El Paso.

A forecast challenge today will be max temps in the northeast/east
central plains due to persistent stratus. Models suggest this cloud
deck could stick around for most of the day, but this seems unlikely
and the day shift may need to adjust based on satellite trends. The
second challenge is the coverage of storms along the Cont Div. NAM12
suggests the surface boundary will work its way into the region, and
with upslope/convergence, it may increase pcpn chances above current
forecast values. By Saturday night, most convection should diminish
north of I-40 with most models keep activity going overnight along/
south of U.S. Highway 60. This could continue to aggravate the flash
flood potential.

On Saturday, the upr high will be positioned over the Four Corners
region and may support a more northwest-southeast steering flow, but
activity will still be slow in nature. No appreciable change to PWAT
values, but there may be a slight reduction in storm coverage as upr
level heights increase a tad. That said, temperatures will be a tick
warmer and more sunshine will support higher instability. As such, a
risk for localized flash flooding cannot be ruled out.

DPorter

LONG TERM...(SATURDAY NIGHT THROUGH THURSDAY)...
A fairly robust round of convection from Saturday afternoon will
carry-over into the evening hours moving slowly off of the higher
terrain before diminishing with the loss of daytime heating. The
upper high will consolidate over southern UT by Saturday night, then
drift east toward the Four Corners on Sunday. Steering flow will
shift and become light northerly on Sunday, then increase through
Tuesday as the ridge axis pivots west out of NM. Sunday through
Tuesday will be very active, with above normal PWATs and plenty of
instability given continued warming. Increasing northerly steering
flow will favor storms moving south off of the higher terrain,
impacting both the Santa Fe and Albuquerque Metros during the
afternoon and early evening hours. Locally heavy rainfall will be the
primary thunderstorm threat from Sunday through Tuesday, but strong
wind gusts and small hail will become a threat as well with
increasing storm motion and shear on Mon/Tue.

The 00z GFS and ECMWF agree the upper high will strengthen and
expand from mid to late next week, up to near 600dam at 500mb, and be
anchored somewhere between southern UT and the Four Corners. With the
upper high expanding across the area and no additional moisture
input, expect increasing temperatures and a downtrend in daily rounds
of showers and storms.

11/DPorter

&&

.FIRE WEATHER...
No fire weather concerns are expected over the next several days as
a traditional monsoon pattern with abundant moisture will support a
threat for significant wetting precipitation and higher humidities.
The one exception may be across the northwest zones. The upper high
previously in central TX will slide across NM today and migrate into
the Four Corners region for the weekend/early next week. By the mid-
week period, expect the upper high to filter in drier air into the
state, which may reduce the coverage of storms and drop humidities.

DPorter

&&

.AVIATION...
06Z TAF CYCLE
A backdoor cold front over northeast/east central NM continues to
be the primary focus for scattered showers and storms tonight. CAMs
continue to suggest convection may be a concern across the southeast
as well, and this is lining up with current radar trends. Meanwhile,
easterly upslope flow will keep MVFR, or brief IFR, ceilings in the
eastern plains through late morning or early afternoon. An uptick in
thunderstorm potential is expected this afternoon into Fri evening,
with slow and potentially erratic motions. All areas will be subject
to tstorm activity save San Juan County. Cig/visibility restrictions
along with mtn obscurations are likely under the core of the heavy-
rain producing storms. With greater instability, a risk for strong
storms cannot be ruled out with hail being the main concern.

DPorter

&&

.PRELIMINARY POINT TEMPS/POPS...
Farmington......................  92  65  94  64 /  10  10   0  10
Dulce...........................  86  52  86  52 /  30  30  30  20
Cuba............................  82  57  84  57 /  40  40  30  30
Gallup..........................  87  57  88  56 /  30  20  20  30
El Morro........................  80  55  82  56 /  50  50  40  30
Grants..........................  83  56  85  57 /  50  50  40  30
Quemado.........................  82  57  81  58 /  70  50  60  50
Magdalena.......................  80  59  81  61 /  60  40  50  50
Datil...........................  78  57  78  57 /  80  60  60  50
Reserve.........................  85  56  85  54 /  80  50  70  40
Glenwood........................  86  64  86  64 /  70  60  60  40
Chama...........................  79  49  79  49 /  50  40  50  20
Los Alamos......................  78  59  80  62 /  70  40  50  40
Pecos...........................  75  57  79  59 /  80  60  60  50
Cerro/Questa....................  77  48  79  50 /  70  50  60  30
Red River.......................  69  45  72  47 /  80  60  70  50
Angel Fire......................  70  45  73  42 /  80  70  70  60
Taos............................  80  52  83  53 /  70  40  50  30
Mora............................  71  50  76  52 /  90  70  60  60
Espanola........................  85  61  86  63 /  50  40  40  40
Santa Fe........................  78  59  82  62 /  70  50  50  40
Santa Fe Airport................  82  59  85  60 /  60  40  40  40
Albuquerque Foothills...........  83  65  86  68 /  50  40  30  40
Albuquerque Heights.............  85  65  88  67 /  40  30  20  30
Albuquerque Valley..............  87  66  89  66 /  40  30  20  30
Albuquerque West Mesa...........  86  65  88  67 /  40  30  20  30
Belen...........................  87  65  89  65 /  40  30  20  30
Bernalillo......................  87  64  89  66 /  50  30  20  30
Bosque Farms....................  87  64  89  64 /  40  30  20  30
Corrales........................  87  65  89  66 /  40  30  20  30
Los Lunas.......................  87  65  89  64 /  40  30  20  30
Placitas........................  83  63  86  66 /  60  40  30  30
Rio Rancho......................  87  65  88  67 /  40  30  20  30
Socorro.........................  87  65  89  66 /  30  40  30  30
Sandia Park/Cedar Crest.........  76  59  79  62 /  70  40  40  50
Tijeras.........................  79  60  82  62 /  60  40  40  40
Edgewood........................  79  57  82  58 /  70  40  40  50
Moriarty/Estancia...............  80  56  82  55 /  60  40  40  50
Clines Corners..................  75  56  79  56 /  70  50  50  60
Mountainair.....................  78  57  80  59 /  70  40  40  40
Gran Quivira....................  77  57  79  58 /  70  50  50  40
Carrizozo.......................  79  62  81  63 /  70  50  50  40
Ruidoso.........................  71  56  73  57 /  90  60  70  50
Capulin.........................  73  54  79  54 /  70  50  50  30
Raton...........................  78  55  82  54 /  70  60  50  30
Springer........................  78  57  83  56 /  60  60  50  40
Las Vegas.......................  73  54  78  54 /  80  60  50  50
Clayton.........................  75  61  84  62 /  50  50  20  30
Roy.............................  75  59  79  60 /  50  50  40  40
Conchas.........................  80  65  86  64 /  60  50  30  30
Santa Rosa......................  80  63  84  62 /  60  50  30  40
Tucumcari.......................  80  65  85  67 /  50  50  30  30
Clovis..........................  79  64  81  64 /  60  70  30  30
Portales........................  82  65  82  65 /  60  70  30  30
Fort Sumner.....................  83  66  85  66 /  60  70  30  30
Roswell.........................  88  68  87  69 /  50  60  40  30
Picacho.........................  79  63  80  63 /  70  60  50  40
Elk.............................  76  59  76  59 /  80  60  60  60

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch from noon MDT today through this evening for the
following zones... NMZ208-226-238>240.

&&

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 7:11 PM MDTSpecial Weather StatementABQChaves34 min
Jul 1, 7:43 PM MDTFlash Flood Warning Considerable damage threatABQChaves3 hr
Jul 1, 10:49 PM MDTAreal Flood AdvisoryABQChaves6 hr
Jul 2, 12:57 AM MDTAreal Flood AdvisoryABQSan Miguel3 hr
Jul 2, 7:50 AM MDTAreal Flood AdvisoryABQCurry3 hr
Jul 2, 1:04 PM MDTAreal Flood AdvisoryABQSandoval3 hr
Jul 2, 1:56 PM MDTAreal Flood AdvisoryABQSandoval3 hr
Jul 2, 2:02 PM MDTAreal Flood AdvisoryABQSan Miguel, Santa Fe3 hr
Jul 2, 2:13 PM MDTAreal Flood AdvisoryABQRio Arriba, Taos3 hr
Jul 2, 2:25 PM MDTAreal Flood AdvisoryABQBernalillo, Sandoval, Santa Fe3 hr
Jul 2, 2:39 PM MDTFlash Flood Warning Considerable damage threatABQMora3 hr
Jul 2, 3:01 PM MDTAreal Flood AdvisoryABQRio Arriba, Sandoval119 min
Jul 2, 3:10 PM MDTSpecial Weather StatementABQBernalillo35 min
Jul 2, 3:27 PM MDTAreal Flood AdvisoryABQTorrance, Valencia2 hr
Jul 2, 3:38 PM MDTAreal Flood AdvisoryABQBernalillo112 min
Jul 2, 3:48 PM MDTAreal Flood AdvisoryABQSandoval, San Miguel, Santa Fe3 hr
Jul 2, 4:00 PM MDTAreal Flood AdvisoryABQBernalillo2 hr
Jul 2, 4:20 PM MDTSpecial Weather StatementABQSanta Fe25 min
Jul 2, 4:26 PM MDTSpecial Weather StatementABQColfax34 min
Jul 2, 4:32 PM MDTAreal Flood AdvisoryABQBernalillo118 min
Jul 2, 4:52 PM MDTSpecial Weather StatementABQSanta Fe23 min
Jul 2, 4:55 PM MDTSpecial Weather StatementABQValencia35 min
Jul 2, 5:16 PM MDTSpecial Weather StatementABQTorrance29 min

Nearby

Flash Flood Watches in New Mexico, 2021Every flash flood watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.